Caffeine is a substance that exists naturally in certain plants. It can also be man-made and added to food products. It stimulates the central nervous system and is a diuretic, which means it increases urination.
Caffeine overdose occurs when someone takes in more than a normal or recommended amount. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Caffeine can be harmful in large amounts.
Caffeine is an ingredient in these products:
- Certain soft drinks (such as Pepsi, Coke, Mountain Dew)
- Certain teas
- Chocolate, including hot chocolate drinks
- Over-the-counter stimulants that help you stay awake such as NoDoz, Vivarin, Caffedrine, and others
- Workout supplements, such as BANG energy drink, Force Factor BRX, and many more
Other products may also contain caffeine.
Symptoms of caffeine overdose in adults may include:
- Breathing trouble
- Changes in alertness
- Increased thirst
- Increased urination
- Irregular heartbeat
- Muscle twitching
- Rapid heartbeat
- Sleeping trouble
Symptoms in babies may include:
- Muscles that are very tense, then very relaxed
- Rapid, deep breathing
- Rapid heartbeat
Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to do so.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including tube through the mouth into the lungs and breathing machine (ventilator)
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Intravenous fluids (given through a vein)
- Medicine to treat symptoms
- Shock to the heart for serious heart rhythm disturbances
A brief hospital stay may be necessary to complete treatment. In severe cases, death may result from convulsions or an irregular heartbeat.
Kwiatkowski T, Friedman BW. Headache disorders. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 103.
Shannon MW. Theophylline and caffeine. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 65.
Watson KT. Abnormalities of cardiac conduction and cardiac rhythm. In: Hines RL, Marschall KE, eds. Stoelting's Anesthesia and Co-Existing Disease. 6th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 4.
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.